As addressed in a recent article, concerns persist about the safety of the diabetes medication known as Invokana. Once again, there are also concerns about the FDA’s lack of an earlier warning. See Full Article Here.
On December 4, 2015, the U.S. Food and Drug Administration finally updated a safety announcement, first issued the previous May, about the serious side effects of a recently-approved class of diabetic “wonder drugs.” The medications of that class are known as gliflozins, or “sodium-glucose cotransporter-2 (SGLT-2) inhibitors”, the best known being Invokana. The specific side effect addressed in the warning is a condition known as ketoacidosis, in which the blood becomes dangerously acidic. Here is the burning question: given that the FDA started receiving reports of ketoacidosis in March of 2013 (less than a month after the drug was approved), why did it take the agency more than a year and a half to publish that specific warning?